Iowa, 2024Drought in Iowa, October 22 to 31, 2024
October 22 to 31, 2024 · NWS FSD · 1 event in 1 county or zone
Most locations during September and October across northwest Iowa recorded a top-ten driest two-month period, which extended general dry weather since July and spurred re-emergence of severe drought conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Most locations during September and October across northwest Iowa recorded a top-ten driest two-month period, which extended general dry weather since July and spurred re-emergence of severe drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 21, 9:43 PM CST, 2 hours 17 minutes earlier. Its key messages:
- Scattered showers with an isolated thunder will be possible this evening with the main concerns 50 mph winds from any stronger storms.
- Continued warm and breezy conditions will lead to elevated fire danger Tuesday as a cool front brings increased northwest winds.
- Temperatures will be near normal to above normal from mid week into the weekend.
Area forecast discussion, Oct 21, 9:43 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1043 PM CDT Mon Oct 21 2024
.KEY MESSAGES...
- Scattered showers with an isolated thunder will be possible
this evening with the main concerns 50 mph winds from any
stronger storms.
- Continued warm and breezy conditions will lead to elevated
fire danger Tuesday as a cool front brings increased
northwest winds.
- Temperatures will be near normal to above normal from mid week
into the weekend.
&&
.DISCUSSION...
Issued at 228 PM CDT Mon Oct 21 2024
A nicely wrapped up upper level low pressure will move into NE
through the afternoon into tonight. Ahead of this some very weak
instability exists which should allow for scattered showers and very
isolated thunderstorms. Model soundings not really indicating any
CAPE and low levels are fairly dry, so hail and tornadoes not
expected. With a deep unidirectional wind a few stronger winds gusts
would be possible with the better chances mainly south and east of a
Yankton to Jackson MN line. A few of the hi-res models are kicking
out winds gusts around 50 mph, which is down a bit from some of the
earlier runs which were closer to 60 mph. Right now tough to buy
into the higher gusts with so little instability and while there is
a dry layer in the lower levels it is not excessive. The main threat
would be from about 5-8 pm for the stronger wind gusts. Otherwise
southerly flow remains in place and overnight lows will be very mild
in the lower to mid 50s.
A stronger upper level jet will push into the Northern Plains on
Tuesday afternoon driving a cool front into the area. This will
bring a decrease in dew points and an increase in west to northwest
winds. With highs into the 70s, a very high fire danger is likely.
Will need to monitor trends in the dryness of dew points as winds
should gust to 30 to 40 mph at times, with the strongest winds most
likely west of I-29.
Tuesday night into Wednesday morning a weak wave on the tail end of
this jet maxima will move through and could bring some very light
rain or sprinkles. The latest models are backing off on this light
precipitation a bit but overall impacts will be very minor.
Wednesday should be a pleasant fall day as winds diminish and
temperatures climb to around the seasonal normals.
Ridging aloft will bring stronger southerly flow back into the area
on Thursday which will bring temperatures back to 10 to 15 degrees
above normal.
Once this system passes temperatures will drop back to around normal
for Friday and Saturday bringing a couple of nice fall days,
although southerly return flow on Saturday might bring some gustier
winds to the area.
A trough is expected to deepen over the Western U.S. which will
bring some weaker upper level ridging to the central U.S. This
should result in above normal temperatures for Sunday and
Monday.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1042 PM CDT Mon Oct 21 2024
A band of light rain showers is pushing into the Missouri River
Valley late this evening. This band will continue to track
northwards over the next hour or two before dissipating. Light
showers may persist across parts of northwest Iowa through the first
half of the night. Have continued to include a PROB30 group in
KSUX's TAF to account for this uncertainty. Latest guidance has
backed off on MVFR ceilings tonight so have removed any mention of
low ceilings in KHON's TAF. Light southerly winds will persist for
the rest of the night.
A cold front remains on track to push through the area tomorrow.
This front will turn winds at the surface to out of the northwest in
its wake. Gusts will strengthen to 20-30 knots across the area with
the strongest gusts occurring across central South Dakota. Winds will
be weakening during the evening hours to end the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...08
AVIATION...Meyers
Hazardous weather outlook, Oct 21, 5:35 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
635 PM CDT Mon Oct 21 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-222345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
635 PM CDT Mon Oct 21 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Scattered showers with an occasional rumble of thunder is possible
mostly south of I-90 this evening. Rainfall accumulations will be
light with up to a tenth of an inch possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Warm, breezy and mostly dry conditions will continue to produce
areas of elevated fire danger through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Plymouth
- When
- October 22, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Plymouth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Severe (D2) drought developed with precipitation around 6 inches below normal since August 1.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, October 22 to 31, 20248 events
- Drought in Minnesota, October 22 to 31, 20247 events
- Drought in North Dakota, October 22 to 31, 20243 events
- Drought in South Dakota, October 22 to 31, 20243 events
- Drought in Louisiana, October 22 to 31, 20243 events
- Drought in Texas, October 22 to 31, 20243 events
- Drought in Texas, October 22 to 31, 20243 events
- Drought in Mississippi, October 22 to 31, 20242 events
- Drought in Minnesota, October 22 to 31, 20242 events
- Drought in Nebraska, October 22 to 31, 20241 event
- Drought in Indiana, October 22 to 31, 20241 event
- Drought in Iowa, October 22 to 31, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217034.